Alert archive / California / Frost Advisories in 2020
Frost Advisory 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this frost advisory at Mar 26, 2020, 1:02 PM PDT for Marin County, Napa County, Sonoma County, California. It took effect at Mar 27, 2020, 2:00 AM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2020, 1:02 PM PDT (20:02 UTC)
- In effect from
- Mar 27, 2020, 2:00 AM PDT
- Expired
- Mar 27, 2020, 9:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS76 KMTR 262002 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 102 PM PDT Thu Mar 26 2020 CAZ506-507-271200- /O.NEW.KMTR.FR.Y.0002.200327T0900Z-200327T1600Z/ North Bay Interior Valleys-North Bay Mountains- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 102 PM PDT Thu Mar 26 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...North Bay Interior Valleys and North Bay Mountains. * WHEN...From 2 AM to 9 AM PDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/BayArea
3 follow-up statements
282 WWUS76 KMTR 270443 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 943 PM PDT Thu Mar 26 2020 CAZ506-507-271600- /O.CON.KMTR.FR.Y.0002.200327T0900Z-200327T1600Z/ North Bay Interior Valleys-North Bay Mountains- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 943 PM PDT Thu Mar 26 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... * WHAT...Temperatures in the lwo to middle 30s will result in frost formation. Isolated locations may fall to the upper 20s. * WHERE...North Bay Mountains and North Bay Interior Valleys. * WHEN...From 2 AM to 9 AM PDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
343 WWUS76 KMTR 271007 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 307 AM PDT Fri Mar 27 2020 CAZ506-507-271545- /O.CON.KMTR.FR.Y.0002.000000T0000Z-200327T1600Z/ North Bay Interior Valleys-North Bay Mountains- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 307 AM PDT Fri Mar 27 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures in the low to middle 30s will result in frost formation. Isolated locations may fall to the upper 20s. * WHERE...North Bay Mountains and North Bay Interior Valleys. * WHEN...Through 9 AM PDT Friday morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
808 WWUS76 KMTR 271612 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 912 AM PDT Fri Mar 27 2020 CAZ506-507-271715- /O.EXP.KMTR.FR.Y.0002.000000T0000Z-200327T1600Z/ North Bay Interior Valleys-North Bay Mountains- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 912 AM PDT Fri Mar 27 2020 ...FROST ADVISORY HAS EXPIRED... Temperatures are quickly warming into the upper 30s and 40s around North Bay, with exception of a few cold pockets. Look for continued warming. Therefore, the frost advisory has been allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/mtr
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Mar 26, 10:44 AM PDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 26, 10:44 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1044 AM PDT Thu Mar 26 2020
.SYNOPSIS...Rain showers will continue across the Central Coast
today while the Bay Area will see partly cloudy sky conditions
and cool weather. High pressure builds inland on Friday bringing
dry but continued cool spring time weather. Another front
approaches Saturday with light rain developing by the afternoon
before becoming more widespread Saturday night into Sunday as the
cold front passes through. High pressure rebuilds early next week
with a likely return of dry weather and warmer temperatures.
&&
.DISCUSSION...as of 09:09 AM PDT Thursday...Rain showers and even
some snow showers moved across the Central Coast this morning
producing brief moderate rainfall and small hail. Regional webcams
also indicate light snow accumulations over the Santa Luca Range
and Sierra de Salinas. Currently, rain showers remain mostly
offshore as they move to the south-southeast. Still expecting a
slight increase in coverage over the inland portions of the
Central Coast later this afternoon/evening as the trough axis
sweeps over head and some daytime heating occurs.
Additionally, temperatures dropped into the lower 30s for most
interior valleys just before sunrise with upper 30s reported even
for some coastal locations. Expecting a gradual warming trend
through the afternoon, yet temperatures will remain seasonably
cool. With this said, the ongoing forecast remains on track this
morning with no updates needed at this time.
&&
.PREV DISCUSSION...as of 3:24 AM PDT Thursday...A final well defined
shortwave trough is located west of the Golden Gate and allowing
for numerous cold core showers to move onshore from around Half
Moon Bay southward to the Big Sur coast. Radar shows numerous
showers offshore that will continue to rotate inland this morning.
Elsewhere skies are mostly clear and the unseasonably cold
airmass has brought cold temperatures to the region. 3 am readings
include 34 at Santa Rosa and 33 at Napa with Frost Advisories in
effect for the North Bay through 9 am this morning.
Short term models in good agreement for continued shower activity
today focused mainly over Monterey county as the showers hit the
coast. However afternoon instability from about Mt Hamilton
southward into the higher terrain of San Benito will likely lead
to afternoon showers for the inland hills. Freezing levels are low
down to around 1500 feet and locally lower so snow showers will be
fairly low but not expected to impact any major corridors, perhaps
Highway 198 which reaches around 2000 feet before dropping down
into Coalinga. Reports of small hail will likely be numerous once
again today as the low topped cells move onshore with vigorous
updrafts.
Will wait to see what the morning lows verify at and then look
into seeing if another round of Frost Advisories is warranted. It
will be unseasonably cold again tonight with mostly clear skies
and the lingering cold airmass.
Friday looks dry regionwide as high pressure briefly builds with
highs back into the 60s (everyone of our reporting sites had
highs only in the 50s on Weds which is cool for March).
Next system will quickly move into the region on Saturday. Initial
increase of clouds will be from weak warm frontal boundary that
will kick off some showers for the North Bay and Bay Area by
Saturday afternoon and evening. As the upper low and surface cold
front pass through on Sunday some steady and moderate rainfall is
now being advertised by the medium range models including the 06z
nam.
Showers will end by Sunday evening as the low moves eastward. High
pressure rebuilds early next week with a return to dry and
seasonable weather. The Blend of Models and ECMWF look dry with
the storm track shifting north while the GFS indicates continued
rain chances for next week with fronts still making it into
Norcal.
&&
.AVIATION...as of 10:45 AM PDT Thursday...Moist northwest flow in
place with vast majority of convective showers remaining offshore
and south of the Farallon Islands. Latest visible imagery shows
widespread convective cumulus development across higher terrain
across the region, with an increase in thickness/coverage of
clouds in the 3000-6000 ft range expected through the remainder of
the daylight hours. Still expecting widespread VFR today with
periods of VCSH for southern TAF sites. Cloud decks lower
overnight to around 2500-3000 ft and may become BKN, leading to
borderline MVFR, except in the North Bay where localized patchy
fog may develop near KSTS. A few showers redevelop early tomorrow
morning near KMRY and posbl KSNS. Predominately breezy onshore
winds by 19-22Z depending on distance from coast.
Vicinity of KSFO...VFR today, possible MVFR tonight. West to
northwest wind to 15 kt after 22Z. Cumulus development nearby
could bring SCT this afternoon and even a VCSH or brief BKN in the
4000-6000 ft range. For tonight, ceilings drop into the 2000-3000
ft range and become SCT, if not briefly BKN into the morning.
SFO Bridge Approach...Similar to KSFO except slightly more mid
level cloud coverage from nearby cu development the more
southward a location is.
Monterey Bay Terminals...VFR today with showers/additional clouds
just off the coast for departures at KMRY. Expect periods of SCT-
BKN clouds at 3500-5000 ft today as cumulus builds across the
higher terrain and coastal areas. Ceilings look to lower to MVFR
tonight with a few lingering showers into tomorrow morning, SCT-
BKN 2500-3500ft into sunrise Friday.
&&
.MARINE...as of 10:36 AM PDT Thursday...Post frontal environment
will bring a moderate northwesterly flow with widespread low end
small craft advisory criteria conditions. Scattered to widespread
showers are also expected, particularly south of the Farallon
Islands. Winds decrease through the day tomorrow and will remain
light through the weekend but strengthen to become locally
moderate in the outer waters early next week. Generally light
northwest seas through the weekend, with a smaller long period
southerly swell mixed in.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Mry Bay from 3 PM
&&
PUBLIC FORECAST: RGass
AVIATION: DRP
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 5:52 PM PDT | Special Weather Statement | MTR | Napa | 38 min |
| Mar 25, 6:29 PM PDT | Special Weather Statement | MTR | Napa | 46 min |
| Mar 26, 2:26 PM PDT | Special Weather Statement | MTR | Santa Cruz | 34 min |
| Mar 26, 2:31 PM PDT | Special Weather Statement | MTR | Santa Clara | 29 min |
| Mar 26, 2:50 PM PDT | Special Weather Statement | MTR | Santa Clara | 25 min |
| Mar 26, 3:15 PM PDT | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 81 min |
| Mar 26, 3:27 PM PDT | Special Weather Statement | MTR | San Benito | 48 min |
| Mar 26, 3:34 PM PDT | Special Weather Statement | MTR | Marin | 41 min |
| Mar 26, 3:56 PM PDT | Special Weather Statement | MTR | Santa Cruz | 49 min |
| Mar 26, 4:10 PM PDT | Special Weather Statement | MTR | San Benito | 50 min |
| Mar 26, 4:26 PM PDT | Special Marine Warning | MTR | 34 min | |
| Mar 26, 4:29 PM PDT | Special Weather Statement | MTR | Monterey | 46 min |
| Mar 26, 4:45 PM PDT | Special Weather Statement | MTR | Santa Cruz | 30 min |
| Mar 26, 4:59 PM PDT | Special Marine Warning | MTR | 27 min |
Nearby
Frost Advisories in California, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.